Since the Canadian government prohibited the sale of mixtures containing phenacetin, acetaminophen, and aspirin in combination, the incidence of analgesic nephropathy in that country has dropped by one half.
This dramatic reduction, says Douglas R. Wilson, MD, professor of medicine at the University of Toronto, provides evidence that analgesic nephropathy is associated with mixed analgesic ingestion and that its incidence can be reduced by elimination of the mixtures.
Wilson, speaking to the meeting of the Royal College of Physicians and Surgeons of Canada in Toronto, cited survey data collected from Canadian nephrologists. The data covered a baseline period of three years from 1968 through 1970, when mixtures were still available, as well as the period 1977 through 1979, by which time the mixtures had long been eliminated.
During the baseline period, Wilson said, an average of 53 cases of analgesic nephropathy were reported annually by nephrologists. Then, in 1970, phenacetin